Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 45, NWS Newport/Morehead City, NC

August 24, 2023Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 24, 2023, 10:35 AM EDT for Dare County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 10:35 AM EDT (14:35 UTC)
Expired
Aug 24, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WHUS42 KMHX 241435
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1035 AM EDT Thu Aug 24 2023

NCZ203-205-250000-
/O.NEW.KMHX.BH.S.0045.230824T1435Z-230825T0000Z/
Northern Outer Banks-Hatteras Island-
1035 AM EDT Thu Aug 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
210 
WHUS42 KMHX 250014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Thu Aug 24 2023

NCZ203-205-251215-
/O.EXP.KMHX.BH.S.0045.000000T0000Z-230825T0000Z/
/O.NEW.KMHX.BH.S.0046.230825T1200Z-230826T0000Z/
Northern Outer Banks-Hatteras Island-
814 PM EDT Thu Aug 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:10 AM/9:15 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 6:16 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 24, 6:16 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
616 AM EDT Thu Aug 24 2023

.SYNOPSIS...
Cooler high pressure builds in from the north today. Then, high
pressure shifts offshore with troughing forming over the lee of
the Appalachians through most of the weekend. A cold front will
move into the region Sunday or early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 615 AM Thu...Though surface high pressure will continue
to ridge into eastern NC while moving offshore through tonight,
we may have to dodge a few isolated showers/thunderstorms early
this morning, then again late today into tonight. Though
conditions overall remain unfavorable for organized/widespread
precipitation due to upper ridging, convection currently firing
around the periphery of the large central US upper ridge well to
our northwest will make a run for NC at times during the next
36 hours. Expect most of this activity to dissipate before
making it to our region, however, the high res models indicate
that a stray shower or storm will be possible, especially across
the northern tier. Will keep the forecast dry for now and
continue to monitor with subsequent forecasts possibly adding a
very low (20%) chance PoP to the forecast.

With the flow forecast to become southeast later this afternoon
and decent insolation through mainly high clouds, would expect
temps inland to reach around 90 with mid 80s beaches.

&&

.SHORT TERM /FRIDAY THROUGH 6 AM FRIDAY/...
As of 200 AM Wed...High pressure will begin to shift well
eastward overnight. Convection developing along the outer
reaches of the upper ridge to our north again will race south
with an isolated shower or storm possibly impacting the
Albemarle-Pamlico Peninsula and Outer Banks late tonight. Will
continue to keep the forecast dry siding with a majority of
guidance but this trend will need to be monitored.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3:30 AM Thursday...

Friday...The upper levels feature high pressure over the central
CONUS and a low over southern Ontario. At the surface, a trough
will move east across NC and a low will form near the VA/NC
border. This could be enough forcing to support a few showers
and thunderstorms in the northeastern half of the FA late
Friday. SPC has this area under a Marginal Risk with the main
hazard of concern being strong to severe wind gusts. The CAMs
that are showing convection are supporting a scenario of
scattered storms moving SE across the FA around midnight. MUCAPE
is ample given daytime heating up to the upper 90s and Tds in
the 70s. With 2"+ PWATs, a wet microburst could be possible. In
addition to the marginal severe risk, Friday also presents the
possibility of reaching Heat Advisory criteria with heat indices
of 100-105.

Saturday...Saturday will be similar to Friday in many ways: chance
PoPs, a marginal severe threat, and the potential for a Heat
Advisory. A surface low in the NE CONUS will drag a cold front
eastward across NC and be the forcing mechanism to support showers
and thunderstorms later Saturday. Highs will once again be in the
upper 90s with Tds in the 70s. A Heat Advisory is likely given
heat indices of 105+.

Sunday - Wednesday...The cold front will have a slow exit out of the
FA and support more showers and thunderstorms through the rest of
the weekend and into the beginning of next week. It looks to be
stalled near the NC/SC border by Monday morning and lift back north
Tuesday. Another cold front passing late Wednesday will support yet
another chance of showers and thunderstorms. Chance PoPs across the
FA with slightly higher chances hugging the coast. Highs through
this period will be in the upper 80s/low 90s with Tds in the
70s.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Tonight/...
As of 615 AM Thu...High confidence in VFR conditions through
the period. Typical high based diurnal cu will develop by this
afternoon under a canopy of high Cirrus clouds then dissipate
quickly around sunset this evening. Though winds are currently
light under clear skies, the overall airmass appears too dry to
support any mentionable fog risk early this morning. Could see
some fog development early Fri AM with higher dewpoints expected
in southerly flow but not seeing much of a signal yet in the
guidance.

LONG TERM /Friday through Monday/...
As of 3:30 AM Thursday...Prevailing VFR through the period.
However, several chances of sub-VFR conditions are possible
given the high frequency of Chance PoPs in the forecast through
Monday. Winds will generally be 5-10 kt with gusts near 15 kt.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 615 AM Thu...The SCA has been discontinued for the
central waters early this morning as seas have subsided to 3-5
ft. The breezy NE winds have significantly diminished during the
past couple of hours with the flow forecast to be 5-15 kt
through tonight. NE winds this morning become SE this afternoon,
then S tonight as high pressure moves offshore. Choppy 4-6 ft
seas over the central waters early this morning will subside to
3-5 ft this afternoon and to 2-4 ft over the northern and
central waters. Seas tonight will be 2-4 ft across all of the
waters.

LONG TERM /Friday through Monday/...
As of 3:30 AM Thursday...Conditions will likely remain sub-SCA
through most of the period. Friday-Saturday will have SW 10-20
kt winds with 3-4 ft seas. Winds start to back on Sunday and
will be ESE around 10 kt with 3-5 ft seas in the northern and
central waters. Monday will be the next chance for a SCA as
seas build to 6 ft across all coastal waters by the end of the
day due to distant Tropical Storm Franklin. Winds will be around
10 kts out of the ESE. An enhanced rip current threat is
expected by the end of the weekend through at least mid week due
to the swell caused by Franklin.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...OJC
AVIATION...JME/OJC
MARINE...JME/OJC
Hazardous weather outlook, Aug 24, 5:06 AM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
506 AM EDT Thu Aug 24 2023

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-250915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
506 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected Friday
afternoon and around 105 degrees on Saturday afternoon. Anyone who
must be outdoors should take frequent breaks and stay hydrated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-250915-
Northern Outer Banks-Hatteras Island-
506 AM EDT Thu Aug 24 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected Friday
afternoon and around 105 degrees on Saturday afternoon. Anyone who
must be outdoors should take frequent breaks and stay hydrated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.